Louisiana, 2021

Damaging Winds in Louisiana, April 23 to 24, 2021

April 23 to 24, 2021 · NWS LIX · 6 events in 4 counties and zones

A line of severe thunderstorms associated with a strong cold front moving through the area produced widespread wind damage across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A line of severe thunderstorms associated with a strong cold front moving through the area produced widespread wind damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 23, 10:31 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 23, 10:31 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1131 PM CDT Fri Apr 23 2021

.AVIATION (6Z TAF issuance)...
IFR/MVFR conditions continue as bands of strong thunderstorms and
heavy rainfall move through the area. Visibility restrictions will
impact terminals throughout the night during periods of
heavy rainfall. Ceilings will begin to improve by late
morning/early afternoon Saturday and VFR conditions should return
for the remainder of the TAF cycle.

&&

.PREV DISCUSSION... /issued 851 PM CDT Fri Apr 23 2021/

EVENING UPDATE...
As we continue tracking strong thunderstorms out of the west,
conditions are now becoming more favorable for severe storms
capable of producing tornadoes to move into our CWA here in the
next few hours. Some areas mainly NW of the area have already
experienced some strong thunderstorms and hail. There is now a
Tornado Watch in effect through 4am Saturday for all parishes
along the I-12 corridor as well as southern MS counties. If
helicity values continue to be elevated with the unstable
environment, these severe conditions will continue to push east
through the area overnight tonight and into Saturday morning.
/TDB/

PREV DISCUSSION... /issued 536 PM CDT Fri Apr 23 2021/

SHORT TERM (Tonight through Monday)...

Substantial risks of both severe thunderstorms and heavy/excessive
rainfall are now expected tonight with an expansion of an Enhanced
Risk of severe storms across much of the north/inland portions of
the forecast area, and the introduction of a Moderate Risk in a
small area of the northwest. These threats have trended higher
throughout the day today based on all the reliable guidance,
however there is still uncertainty in the exact timing, location
and degree of threats.

The potent shortwave trough and associated surface low will
continue to move east across the southern Plains into the Arklatex
region tonight. A warm front will continue to lift through the
forecast area tonight, but perhaps not quite as fast as thought
earlier. A band of showers recently developed near the warm front
across south central Louisiana and adjacent southeast Louisiana
and would expect some thunderstorms to start developing or moving
into the area from the west and southwest late this afternoon and
evening. There will be the likelihood that many showers and
thunderstorms will exhibit rotation due to very strong low level
shear with 0-1 km SRH up near 500 m2/s2. The main inhibitor at
least in northern/eastern areas through the evening will be
whether or not there will be sufficient surface based instability
for the otherwise very favorable environment for damaging
straight-line winds and isolated tornadoes. The 00z LIX sounding
will definitely give a better perspective and idea of this threat,
and it is likely a Tornado Watch will be issued at some point for
portions of the area by early evening.

The Convective-allowing models (CAMS) have pretty much indicated
clusters, supercell structures, and bands/lines of thunderstorms
developing in various locations in the west/northwest to north
portion of the forecast area during the evening hours tonight and
then focusing more along a slow moving boundary in southwest
Mississippi into south central Louisiana overnight into early
Saturday morning. This will create a heavy rainfall set up in
addition to the severe weather threats due to the potential for
numerous thunderstorms moving over the same region along with
widespread thunderstorms with downpours along the slow moving or
temporarily stalling line. With that in mind, have issued a Flash
Flood Watch for the southwest Mississippi counties and some
adjacent southeast Louisiana parishes from 7 pm tonight through 10
am on Saturday. Rainfall amounts are expected to be in the 1 to 3
inch range with locally heavier amounts possible, however there
have been some CAMS indicating swaths in the 3 to 5 inch range, so
flash flood risk could range from nuisance to more substantial
where rainfall rates are highest.

Severe weather risk will linger mainly in southeast/coastal
Mississippi in the morning to early afternoon on Saturday with a
decreasing threat of widespread heavy rainfall, however cannot
rule out a few strong to severe thunderstorms elsewhere as the
cold front approaches and moves through the forecast area. Overall
the rain chances will lower through the day with dry weather
cutting off rain chances and decreasing cloud cover late Saturday
afternoon and especially Saturday night into Sunday as the
shortwave trough and low pressure area move east of the region and
surface high pressure builds in.

A deep layer ridge axis will remain in firm control of the Gulf
South Monday through Monday night. Return flow will begin to take
hold in the low levels, and this will allow for increased cloud
development by Monday afternoon. However, the strong subsidence in
the mid-levels associated with the ridging aloft will produce a
capping inversion that will inhibit the depth of the cloud
development. As a result, only low topped fair weather cumulus
development is expected. Temperatures will remain warmer than
average with highs in the low to mid 80s expected. The continued
moisture advection into the area Monday night will raise dewpoints
and keep overnight lows relatively mild in the lower to middle
60s.

LONG TERM (Tuesday through Friday)...

The influence of the mid and upper level ridge axis will wane on
Tuesday as the ridge shifts to the east and a longwave trough
moves into the Four Corners region and southern Rockies.
Increasingly difluent flow in the upper levels will support
higher omega values and forcing across the forecast area. However,
the pool of drier and warmer air in the mid-levels will continue
and this will keep a strong capping inversion in place throughout
the day. Cloud development should be more extensive on Tuesday,
but will remain largely in the form of strato-cumulus
development. The lack of any deeper cloud development will keep
rain chances at bay through the day even as temperatures climb
into the low to mid 80s.

A large spread in the model guidance on the exact timing of the
longwave trough axis and attendant surface boundary has resulted in
the NBM showing a rather unrealistic extended period of shower and
thunderstorm activity stretching from Wednesday through Friday.
Right now a blend of the model guidance including various
operational and ensemble solutions does not making adjustments to
the NBM today. Highest rain chances should occur Wednesday
night through Thursday night when the trough axis and front
approach or move into the region, and have POP in the 30 to 50
percent range. The strength of this system will support strong to
potentially severe thunderstorms at some point when the cold front
approaches and moves through. Any higher severe potential will be
related to a jet streak exiting the base of the longwave trough
and quickly racing to the northeast across the Lower Mississippi
Valley. A slight negative tilt to the trough will happen when this
occurs and the low level jet will intensify. However, this
scenario is highly conditional on all the dynamic and
thermodynamic parameters coming together. At this point in time,
it will be something to monitor into early next week.

By late Thursday night or Friday, the convective line should be
clearing the eastern portion of the CWA, and gradually lower POP
values are forecast. By Friday night, a dry forecast is in place
across the region. Strong dry air and cold air advection will
lead to partial clearing and cooler temperatures moving in
Thursday night into Friday.

AVIATION...

VFR conditions will transition to MVFR then IFR late this
afternoon and tonight/Saturday morning at the same time SHRA/TSRA
start to develop and move into the area from near KMCB/KBTR
southeastward towards KHDC/KASD by mid to late evening. Have
included lower conditions in TEMPO groups for the highest
confidence, stronger TSRA that are expected to move as far
southeast/east as KHDC/KASD. For KGPT to KMSY/KNEW and KHUM has
only included prevailing SHRA/VCTS for now, but that may have to
be fine tuned more with later TAF issuances. 22/TD

MARINE...

Southeast to south winds around 20 knots with gusts up to 30 knots
can be expected tonight ahead of a cold front as low pressure
moves east across the southern Plains. South to southwest winds
will remain near to just below 20 knots through the day on
Saturday as the cold front approaches the region. Small Craft
Advisories are now in effect for all waters except tidal lakes
through 7 pm on Saturday with Exercise Caution headlines over the
tidal lakes for 15 to 20 knot winds. Along and behind the cold
front, winds will relax slightly to around 15 knots and become
west to northwest then northerly overnight Saturday night into
early Sunday morning. The high pressure ridge behind the cold
front should build over the central Gulf coast region Sunday
afternoon into Sunday night which will cause winds to drop off to
lighter levels as they veer around to the northeast and east. A
steady southeast flow will begin again by late Monday and Monday
night ahead of the next cold front. These winds will steadily rise
through mid week and could be as high as near 20 knots before the
next front.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  62  83  56  79 / 100  30   0   0
BTR  66  83  57  80 /  90  30   0   0
ASD  66  84  59  81 /  90  40  10   0
MSY  69  84  64  80 /  70  40  10   0
GPT  67  81  60  79 /  80  60  10   0
PQL  66  81  58  80 /  80  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 10 AM CDT Saturday for LAZ034>037-071.

GM...Small Craft Advisory until 7 PM CDT Saturday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 10 AM CDT Saturday for MSZ068>071.

GM...Small Craft Advisory until 7 PM CDT Saturday for GMZ536-538-550-
     552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Apr 23, 7:17 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
817 PM CDT Fri Apr 23 2021

MSZ070-071-240145-
Pike-Walthall-
817 PM CDT Fri Apr 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALTHALL AND
CENTRAL PIKE COUNTIES...

At 817 PM CDT, a strong thunderstorm was located over Magnolia, or 7
miles south of Mccomb, moving northeast at 55 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Mccomb, Magnolia, Tylertown, Salem and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 8 and
14.

LAT...LON 3135 9009 3133 9008 3133 9004 3118 9003
      3118 9001 3117 9000 3102 9044 3118 9053
      3135 9027
TIME...MOT...LOC 0117Z 236DEG 47KT 3114 9043
Special weather statement, Apr 23, 7:47 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
847 PM CDT Fri Apr 23 2021

MSZ068-240215-
Wilkinson-
847 PM CDT Fri Apr 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WILKINSON COUNTY...

At 846 PM CDT, a strong thunderstorm was located 7 miles southwest of
Sibley, or 16 miles southeast of Monterey, moving northeast at 55
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dolorosa.

LAT...LON 3135 9121 3131 9108 3120 9109 3113 9154
      3123 9158 3124 9154 3122 9153 3123 9149
      3126 9148 3128 9149 3129 9147 3132 9146
      3132 9142 3136 9130 3137 9122
TIME...MOT...LOC 0146Z 241DEG 50KT 3131 9149
Local storm report, Apr 23, 8:48 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
948 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             KENTWOOD                30.94N 90.52W
04/23/2021  E0.70 INCH       TANGIPAHOA         LA   LAW ENFORCEMENT

&&
Local storm report, Apr 23, 9:09 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1009 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             2 ESE TYLERTOWN         31.11N 90.11W
04/23/2021  E1.75 INCH       WALTHALL           MS   LAW ENFORCEMENT

&&
Special weather statement, Apr 23, 9:12 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1012 PM CDT Fri Apr 23 2021

LAZ046>048-240345-
Iberville-West Baton Rouge-East Baton Rouge-
1012 PM CDT Fri Apr 23 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...NORTH CENTRAL
IBERVILLE AND CENTRAL EAST BATON ROUGE PARISHES...

At 1011 PM CDT, a strong thunderstorm was located near Grosse Tete,
or 11 miles west of Port Allen, moving northeast at 55 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Port Allen, Oak Hills Place, Addis,
Brusly, Rosedale, Grosse Tete, Westminster, Merrydale, Erwinville,
Inniswold, Shenandoah, Brownfields, Gardere, Old Jefferson and Baton
Rouge Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 137 and 163.
 Interstate 12 between mile markers 1 and 8.
 Interstate 110 in Louisiana between mile markers 1 and 8.

LAT...LON 3047 9153 3051 9144 3051 9142 3053 9142
      3071 9106 3040 9098 3031 9142
TIME...MOT...LOC 0311Z 240DEG 48KT 3044 9139
Local storm report, Apr 23, 10:09 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND GST     4 S BAKER               30.53N 91.15W
04/23/2021  M56 MPH          EAST BATON ROUGE   LA   ASOS

            REPORTED AT BATON ROUGE METROPOLITAN
            AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 23, 11:35 PM CST
Where
Washington County, 0.91 mi NW of Bogalusa
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
30.780, -89.860

The Bogalusa AWOS BXA measured a thunderstorm wind gust of 56 knots or 64 mph.

Thunderstorm Wind, Ascension

When
April 24, 1:38 AM CST
Where
Ascension County, Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.300, -90.850

The public reported damaging thunderstorm winds snapped large tree limbs and blew off multiple roof shingles.

Thunderstorm Wind, Ascension

When
April 24, 1:41 AM CST
Where
Ascension County, 1.19 mi W of Galvez
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.300, -90.920

Thunderstorm damaging winds uprooted a large tree in Galvez.

Thunderstorm Wind, Tangipahoa

When
April 24, 1:49 AM CST
Where
Tangipahoa County, 0.91 mi NE of Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.510, -90.460

The City of Hammond reported 5 trees downed across the city from damaging thunderstorm winds. 1 tree fell on 3 houses. Some construction fencing was downed and 1 large residential fence was downed.

Thunderstorm Wind, St. Tammany

When
April 24, 2:52 AM CST
Where
St. Tammany County, 0.91 mi NE of Mandeville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.370, -90.080

The Weatherflow station at Mandeville measured a thunderstorm wind gust of 56 knots or 64 mph.

Thunderstorm Wind, St. Tammany

When
April 24, 3:18 AM CST
Where
St. Tammany County, 1.38 mi ESE of Alton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.320, -89.750

An NWS employed reported a tree snapped halfway up the trunk from damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954332, 954328, 954329, 954330, 954333, 954331.